I’ve been on Quetiapine for about a year now. I started them because I was having issues at home with my (then) partner and university, which lead me to having a complete mental breakdown. I’ve since dropped out of university and broken up with my partner so it’s no longer a problem in my life, however I do have a history of falling backwards whenever I’ve made even a slight recovery. I’ve been diagnosed with Anxiety, Depression/suicidal tendancies, Psychosis and Borderline personality Disorder.
The reason I was put on Quetiapine was for hallucinations, anxiety and paranoia but my medication makes me sleep for 20 hours a day. I’ve tried playing around with my dose but its all come down to no avail (My own doctor said I could do this as long as I stayed within my prescribed dosage).
Now that I’m free from the troubles that I was put on Quetiapine for, would it be safe to be able to come off of them gradually at least until I can see a doctor next?
A. Many people believe that because their symptoms have decreased or have diminished, that they no longer need medication. The reason your symptoms have decreased or diminished may entirely be the result of the medication or maybe not. If you stop taking your medicine, your symptoms may return. You want to do everything within your power to prevent the return of hallucinations, anxiety and paranoia.
When someone is considering stopping their medication, they should always consult their prescribing physician. It would not be advisable for you to stop your medication without the assistance of your doctor.
I would recommend waiting until your next appointment before making any more changes to your medicine. Your doctor can educate you about your medication and determine whether or not it’s safe for you stop taking it.
I can understand why you want to stop. You are sleeping 20 hours a day. You want to function normally, in other words you want to have a normal life. There is a good chance that your doctor (and no one less than a psychiatrist should be handling your medication) can find a better combination of drugs that will give you back a normal life.
If you can’t wait until your next appointment, then schedule a sooner appointment. Please take care.
Dr. Kristina Randle
Last reviewed: By John M. Grohol, Psy.D. on 27 Feb 2014
Randle, K. (2014). Should I Come Off of Quetiapine?. Psych Central. Retrieved on November 24, 2014, from http://psychcentral.com/ask-the-therapist/2014/02/27/should-i-come-off-of-quetiapine/